Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 10:13 PM CDT for Sanborn County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2005, 10:13 PM CDT (03:13 UTC)
- Expired
- Jun 20, 2005, 11:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210313 SVRFSD SDC111-210415- /O.NEW.KFSD.SV.W.0178.050621T0313Z-050621T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1013 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 14 MILES NORTH OF LETCHER...OR ABOUT 19 MILES SOUTH OF HURON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LETCHER AROUND 1055 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4405 9833 4385 9833 4385 9786 4397 9786 $$ 08
2 follow-up statements
000 WWUS53 KFSD 210352 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 PM CDT MON JUN 20 2005 SDC111-210415- /O.CON.KFSD.SV.W.0178.000000T0000Z-050621T0415Z/ SANBORN SD- 1052 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR SOUTHERN SANBORN COUNTY... AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF LETCHER...OR ABOUT 17 MILES NORTH OF MITCHELL...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SANBORN COUNTY NORTHEAST OF LETCHER THROUGH 1110 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4405 9833 4385 9833 4385 9786 4397 9786 $$ CHAPMAN
000 WWUS53 KFSD 210414 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1114 PM CDT MON JUN 20 2005 SDC111-210424- /O.EXP.KFSD.SV.W.0178.000000T0000Z-050621T0415Z/ SANBORN SD- 1114 PM CDT MON JUN 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SANBORN COUNTY EXPIRES AT 1115 PM CDT... THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY. LAT...LON 4405 9833 4385 9833 4385 9786 4397 9786 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT MON JUN 20 2005 .DISCUSSION... ONGOING SVR WX. NO DISCUSSION. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 119 PM CDT MON JUN 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 119 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS. EXCESSIVE TEMPERATURES... HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE. A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jun 20, 8:20 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 2 N SIOUX FALLS 43.57N 96.73W
06/20/2005 1.00 INCH MINNEHAHA SD TRAINED SPOTTER
&&
TRMLocal storm report, Jun 20, 9:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD VERMILLION 42.78N 96.93W
06/20/2005 CLAY SD EMERGENCY MNGR
IN ADDITION TO FLOODING ALL THROUGH TOWN, SEVERAL TREES
AND HOUSES HAVE BEEN DAMAGED BY WATER AND WIND.
&&
TRMLocal storm report, Jun 20, 9:28 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL VERMILLION 42.78N 96.93W
06/20/2005 0.88 INCH CLAY SD FIRE DEPT/RESCUE
0838 PM TSTM WND GST VERMILLION 42.78N 96.93W
06/20/2005 0 MPH CLAY SD AMATEUR RADIO
WINDS GUSTING UP TO 70 MPH WERE CAUSING THE POWER TO GO
IN AND OUT.
0842 PM HAIL 2 SE LAKE BENTON 44.24N 96.26W
06/20/2005 1.00 INCH LINCOLN MN TRAINED SPOTTER
0855 PM HAIL PARKER 43.40N 97.14W
06/20/2005 0.75 INCH TURNER SD EMERGENCY MNGR
0902 PM HAIL RUTHTON 44.18N 96.10W
06/20/2005 1.00 INCH PIPESTONE MN TRAINED SPOTTER
0902 PM HAIL 1 E PARKER 43.40N 97.12W
06/20/2005 1.00 INCH TURNER SD EMERGENCY MNGR
0919 PM HAIL 4 SW PARKER 43.36N 97.19W
06/20/2005 1.75 INCH TURNER SD EMERGENCY MNGR
&&
TRMLocal storm report, Jun 20, 9:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL LAKE WILSON 43.99N 95.95W
06/20/2005 0.75 INCH MURRAY MN PUBLIC
0830 PM TSTM WND DMG 16 S BERESFORD 42.85N 96.78W
06/20/2005 UNION SD PUBLIC
LARGE TREE BRANCHES DOWN AND SWING BLOWN OVER.
&&
GHSpecial weather statement, Jun 20, 10:04 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1004 PM CDT MON JUN 20 2005 IAZ001>003-012>014-020>022-031-032-NEZ014-SDZ062-066-067-070-071- 210500- BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-DAKOTA NE-DICKINSON IA- IDA IA-LINCOLN-LYON IA-MINNEHAHA-OBRIEN IA-OSCEOLA IA-PLYMOUTH IA- SIOUX IA-TURNER-UNION-WOODBURY IA- 1004 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE HAS EXTENDED SEVERE THUNDERSTORM WATCH 506 THROUGH MIDNIGHT FOR THE FOLLOWING AREAS IN SOUTHEAST SOUTH DAKOTA THIS WATCH INCLUDES MINNEHAHA...TURNER...LINCOLN...CLAY...UNION COUNTIES IN NORTHEAST NEBRASKA THIS WATCH INCLUDES DAKOTA COUNTY IN NORTHWEST IOWA THIS WATCH INCLUDES LYON...OSCEOLA...DICKINSON...SIOUX...OBRIEN...CLAY...PLYMOUTH... CHEROKEE...BUENA VISTA...WOODBURY...IDA COUNTIES/ GH
Local storm report, Jun 20, 10:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST LUVERNE 43.65N 96.21W
06/20/2005 59 MPH ROCK MN TRAINED SPOTTER
A 59 MPH WIND GUST WAS MEASURED BY A SPOTTER ON THE WEST
SIDE OF LUVERNE.
0852 PM HAIL PARKER 43.40N 97.14W
06/20/2005 0.75 INCH TURNER SD FIRE DEPT/RESCUE
0918 PM FLASH FLOOD BROOKINGS 44.31N 96.79W
06/20/2005 BROOKINGS SD EMERGENCY MNGR
IN ADDITION TO STREET FLOODING IN BROOKINGS, PEA SIZED
HAIL WAS REPORTED FOR ABOUT A MINUTE.
0923 PM HAIL 1 S BROOKINGS 44.29N 96.79W
06/20/2005 0.75 INCH BROOKINGS SD PUBLIC
0935 PM TSTM WND DMG EDGERTON 43.87N 96.13W
06/20/2005 PIPESTONE MN TRAINED SPOTTER
3 TO 4 INCH DIAMETER TREE BRANCHES BLOWN DOWN BY THE
WIND, AND KNOCKED THE POWER OUT.
0954 PM TSTM WND GST ADRIAN 43.63N 95.93W
06/20/2005 65 MPH NOBLES MN TRAINED SPOTTER
60 TO 65 MPH WIND GUSTS BLEW DOWN 4 INCH DIAMETER TREE
BRANCHES.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:21 PM CDT | Flash Flood Warning | FSD | Clay, Union | 3 hr |
| Jun 20, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Jun 20, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 42 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 23 min |
| Jun 20, 8:11 PM CDT | Flash Flood Warning | FSD | Minnehaha | 3 hr |
| Jun 20, 8:14 PM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Jun 20, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 61 min |
| Jun 20, 8:17 PM CDT | Flash Flood Warning | FSD | Turner | 3 hr |
| Jun 20, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 65 min |
| Jun 20, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 42 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 50 min |
| Jun 20, 9:38 PM CDT | Tornado Warning | FSD | Turner | 37 min |
| Jun 20, 9:43 PM CDT | Flash Flood Warning | FSD | Moody | 2 hr |
| Jun 20, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 62 min |
| Jun 20, 10:08 PM CDT | Flash Flood Warning | FSD | Clay | 2 hr |
| Jun 20, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 60 min |
| Jun 20, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 29 min |
| Jun 20, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 32 min |
| Jun 20, 10:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 44 min |
| Jun 20, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 44 min |
| Jun 20, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
| Jun 20, 10:49 PM CDT | Flash Flood Warning | FSD | Bon Homme, Yankton | 3 hr |
| Jun 20, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 41 min |
| Jun 20, 10:57 PM CDT | Flash Flood Warning | FSD | Beadle, Sanborn | 2 hr |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Jun 20, 11:10 PM CDT | Flash Flood Warning | FSD | McCook, Minnehaha, Turner | 2 hr |
| Jun 20, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 16 min |
| Jun 20, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 12 min |
| Jun 20, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 58 min |
| Jun 20, 11:26 PM CDT | Flash Flood Warning | FSD | Davison, Hanson | 2 hr |
| Jun 20, 11:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Jun 20, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 25 min |
| Jun 20, 11:37 PM CDT | Flash Flood Warning | FSD | Moody | 113 min |
| Jun 21, 12:29 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Jun 21, 12:56 AM CDT | Flash Flood Warning | FSD | Charles Mix | 3 hr |
| Jun 21, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 56 min |
| Jun 21, 1:35 AM CDT | Flash Flood Warning | FSD | Bon Homme | 115 min |
| Jun 21, 1:35 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 21, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 30 min |
| Jun 21, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 38 min |
| Jun 21, 3:11 AM CDT | Flash Flood Warning | FSD | Charles Mix | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.